Minnesota, 2022Hail and Winter Weather in Minnesota, March 5 to 6, 2022
March 5 to 6, 2022 · NWS FSD · 9 events in 8 counties and zones
S. trough, a strong area of low pressure developed and tracked northeast from Kansas to Iowa.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a compact jet streak ejected out of a deep western U.S. trough, a strong area of low pressure developed and tracked northeast from Kansas to Iowa. Initial thermal profiles were warm enough to result in a brief period of light freezing rain before a transition to snow, but with generally light ice accumulations. A few rumbles of thunder in southwest Minnesota were accompanied by small hail. A few hours of moderate to heavy snowfall, especially in areas near and north of Highway 14, resulted in accumulations from 2 to 4 inches, with lesser amounts to the south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 5, 11:28 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 5, 11:28 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1128 AM CST Sat Mar 5 2022
.UPDATE...
Issued at 1059 AM CST Sat Mar 5 2022
Made some changes to the forecast for this afternoon, mainly
regarding precipitation type. More concern has developed for both
increased sleet risk over freezing rain and latest hi-res
guidance hinting that the potential for increased snow amounts
across portion of the forecast area.
Model guidance this morning shows temperatures aloft cooling more
quickly than previously forecast. This allows for more ice
introduction, and limits the warm nose below this ice layer,
likely limiting melting - leading to more sleet over freezing
rain. Ice amounts do largely remain on track though, as surface
temperatures may hover above freezing for long enough to keep
melting in place. Temperatures cooling more quickly could allow
for a quicker transition to snow this afternoon, increasing
amounts.
Additionally, model guidance this morning is hinting at some
increase in elevated instability, particularly north and west of
Sioux Falls, and into southwestern MN. This increase leads to an
elevated concern of both increased snow totals (toward the higher
end of previous forecast) as well as the potential for 1" per hour
snow rates.
Severe weather risk across northwestern IA remains unchanged from
the previous forecast.
&&
.SHORT TERM...(Today and Tonight)
Issued at 439 AM CST Sat Mar 5 2022
Early this morning, temperatures have fallen around 5 degrees cooler
than expected for much of the region, with the freezing line at the
sfc hovering from Yankton to Sioux Falls to Windom as of 4 AM.
Blended in the latest hi-res guidance in order to capture the
colder, drier air. This yielded high temperatures near the freezing
mark today from Marshall to Madison to Mitchell and Lakes Andes.
Further east, highs will be subtly warmer - in the 30s elsewhere in
MN/SD and the 40s to 50s in northwest IA/northeast NE.
Daytime Winter Impacts: Can't rule out occasional freezing drizzle
or snowflakes this morning, but the 00z guidance supports mostly dry
conditions near and north of I-90 this morning. Freezing rain and/or
rain will gradually spread northward via ascent from the deepening
mid level wave through this afternoon. Aside from west of the
James River Valley, trimmed pops and QPF back drastically for the
morning and adjusted timing of the Advisory for some locations to
focus winter weather impacts mainly this afternoon and tonight.
This afternoon, temperatures drop and ice nuclei are introduced
aloft in a deeply saturated column, so expect wintry mix to
transition to snow gradually from west to east. Additionally 00z
HREF guidance (specifically NAMNest and many recent HRRR runs)
highlight east central SD and west central MN with increased
probabilities of a localized deformation-induced snowband early this
evening. With more QPF from snow than ice, increased snowfall
amounts a bit in much of south central and east central SD, where
isolated 4-6 inch amounts are now possible. Further northeast near
Brookings, Slayton, and Marshall, still expect the highest ice
accumulations nearing a quarter inch, where freezing rain lingers
the longest. Further south near Worthington to Sioux Falls to
Yankton, may see temperatures rise above the freezing mark but will
need to be closely monitored. With minor insolation, think this area
should see more rain than ice through the afternoon with
deteriorating conditions and potential for flash freeze as
temperatures drop and transition to snow begins in early evening.
Added another few counties to the Winter Weather Advisory to account
for this uncertainty.
Evening Winter Impacts: As northwest winds ramp up with cold air
advection mixing down gusts into the 40s this evening, areas of
blowing and drifting snow are expected to continue to impact travel
via reduced visibility. Blended in NBM 4.1 guidance to account for
higher gusts, which may peak near advisory criteria. Conditions
should improve as snow ends (by midnight), but patchy blowing snow
and slick conditions may continue to impact travel through early
Sunday morning.
Afternoon Severe Weather Threat: With colder, drier air having
advanced further southeast than previous expected, severe weather
threat has diminished with the 00z model suite. Early this morning,
scattered showers with embedded thunder will spread in south of I-
90, but instability is very weak. Hi-res guidance supports a lull in
activity this morning before another rounds of showers and storms
moves in for the afternoon. The latest guidance tracks the sfc low
and warm sector further east than previous model runs, thus shunting
the greater instability and severe threat that direction as well.
Cannot rule out isolated strong to severe thunderstorms near and
east of a line from Sioux city to Cherokee to Spencer this
afternoon, but the 00z guidance is certainly more pessimistic. The
strongest storms may produce hail up to half dollar size and wind
gusts up to 60 mph.
Across northwest Iowa and northeast NE, temperatures will largely
remain above the freezing mark during the day, resulting in
primarily rain. May see some brief wintry mix or light snow in the
evening as temperatures drop, but am largely expecting little to no
wintry impacts.
.LONG TERM...(Sunday through Friday)
Issued at 439 AM CST Sat Mar 5 2022
On Sunday, breezy northwest winds should slowly weaken with the
relaxing sfc pressure gradient. Quiet zonal flow aloft will bring a
dry period during the day. A weak shortwave will graze to our south
Sunday night, bringing potential for up to a half inch of snow to
areas south of Interstate 90.
Milder, fairly quiet conditions prevail for Monday and Tuesday. The
next chance for widespread precipitation comes with a CO Low
tracking through the Southern Plains with potential for snow
accumulations and gusty winds Wednesday night through Thursday. This
system packs a trailing cold punch with highs dropping below normal -
into the 20s and 30s for Thursday and Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1125 AM CST Sat Mar 5 2022
We're beginning to see convection blossom across portions of
Nebraska and Iowa early this afternoon. This precipitation area
will continue to lift northward likely bringing a mix of rain and
sleet in most locations. West of the James River this
precipitation may transition to snow. Will advertise as showers
and sleet in the TAF, with a transition towards snow by 6pm in
Sioux Falls.
MVFR to high IFR ceilings will persist through the daytime hours,
with visibilities reduced due to snow and minor fog at times this
evening. Snow will gradually end by midnight, and not anticipating
any blowing snow concerns as winds begin to weaken.
Ceilings may gradually improve by daybreak Sunday, but slowly.
Winds will remain breezy out of the northwest.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until midnight CST tonight for SDZ039-
040-054>056.
Winter Weather Advisory from 3 PM this afternoon to midnight CST
tonight for SDZ061-062-066-067-069.
Winter Weather Advisory until midnight CST tonight for SDZ038-
050-052-053-057>060-063>065-068.
MN...Winter Weather Advisory until midnight CST tonight for MNZ071-
072-080-097.
Winter Weather Advisory from 3 PM this afternoon to midnight CST
tonight for MNZ081-089-098.
IA...Winter Weather Advisory from 3 PM this afternoon to midnight CST
tonight for IAZ001.
NE...NONE.
&&
UPDATE...SG
SHORT TERM...BP
LONG TERM...BP
AVIATION...DuxHazardous weather outlook, Mar 5, 5:25 AM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
525 AM CST Sat Mar 5 2022
SDZ038-050-052-053-057>060-063>065-068-061200-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
525 AM CST Sat Mar 5 2022
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
A strong weather system will bring a wintry mix today. Through early
afternoon, wintry mix may bring a glaze of ice. As colder air filters
in, wintry mix will transition to snow, with heavy snowfall possible
at times. By the time snowfall ends Saturday evening, expect two to
five inches of snow. Gusty northwest winds up to 45 mph will reduce
visibility due to areas of blowing and drifting snow tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Any reports of snowfall totals or ice accumulations would be
appreciated.
SDZ039-054-055-061200-
Kingsbury-Miner-Lake-
525 AM CST Sat Mar 5 2022
This Hazardous Weather Outlook is for east central South Dakota.
.DAY ONE...Today and tonight.
A strong weather system will bring a wintry mix today. Through mid
afternoon, wintry mix may bring a glaze of ice. As colder air
filters in, wintry mix will transition to snow with heavy snowfall
possible at times. By the time snowfall ends Saturday evening,
expect two to five inches of snow. Gusty northwest winds up to 45 mph
will reduce visibility due to areas of blowing and drifting snow
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Any reports of snowfall totals or ice accumulations would be
appreciated.
MNZ071-072-080-097-SDZ040-056-061200-
Lincoln-Lyon-Murray-Pipestone-Brookings-Moody-
525 AM CST Sat Mar 5 2022
This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.
.DAY ONE...Today and tonight.
A strong weather system will bring freezing rain and a wintry mix
today. A prolonged period of freezing rain is likely to bring up to
a quarter inch of ice accumulation this afternoon. As colder air
filters in early this evening, wintry mix will transition to snow.
By the time snowfall ends late tonight, expect one to four inches of
snow. Gusty northwest winds up to 45 mph may cause reduced visibility
due blowing and drifting snow tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Any reports of snowfall totals or ice accumulations would be
appreciated.
IAZ001-MNZ081-089-098-SDZ061-062-066-067-069-061200-
Lyon-Cottonwood-Nobles-Rock-McCook-Minnehaha-Turner-Lincoln-Yankton-
525 AM CST Sat Mar 5 2022
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.
.DAY ONE...Today and tonight.
A strong weather system will bring showers and isolated thunderstorms.
As colder air filters in Saturday afternoon, rain will transition to
snow. A flash freeze may cause a light glaze of ice during this
transition. By the time snowfall ends tonight, expect up to one inch
of snow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Any reports of snowfall totals would be appreciated.
IAZ002-003-012-013-020-MNZ090-NEZ013-014-SDZ070-071-061200-
Osceola-Dickinson-Sioux-O'Brien-Plymouth-Jackson-Dixon-Dakota-Clay-
Union-
525 AM CST Sat Mar 5 2022
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska and southeast South Dakota.
.DAY ONE...Today and tonight.
A strong weather system will bring showers and thunderstorms to the
region through early evening. As colder air filters in behind the
system tonight, northwest winds will gust up to 45 mph. Some areas
may see a dusting of snow, likely less than a half inch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A weak wave moving through Sunday night may bring up to a half inch
of snow.
.SPOTTER INFORMATION STATEMENT...
Any reports of snowfall totals would be appreciated.
IAZ014-021-022-031-032-061200-
Clay-Cherokee-Buena Vista-Woodbury-Ida-
525 AM CST Sat Mar 5 2022
This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.
.DAY ONE...Today and tonight.
A strong weather system will bring showers and thunderstorms through
early this evening. Severe weather is possible Saturday afternoon
with large hail and damaging wind gusts possible.
As colder air filters in behind the system tonight, northwest winds
will gust up to 45 mph. Some areas may see a dusting of snow, likely
less than a half inch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A weak wave moving through Sunday night may bring up to a half inch
of snow.
.SPOTTER INFORMATION STATEMENT...
Any reports of severe weather hazards or snowfall totals would be
appreciated.
In the hours before
Local storm report, Mar 5, 12:06 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM HAIL IDA GROVE 42.35N 95.48W
03/05/2022 U0.75 INCH IDA IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
AJPLocal storm report, Mar 5, 1:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
104 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM HAIL VERMILLION 42.78N 96.92W
03/05/2022 U0.50 INCH CLAY SD PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
AJPWinter Weather, Rock
- When
- March 5, 1:30 PM CST to 10:00 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
While snow accumulation was a half inch or less, a period of light freezing rain in the afternoon resulted in less than one-tenth of an inch ice accumulation.
Winter Weather, Pipestone
- When
- March 5, 2:00 PM CST to March 6, 12:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snowfall totaled 1.5 inches at Pipestone. A brief period of light freezing rain in the afternoon resulted in less than one-tenth of an inch ice accumulation. Northwest wind gusts 30 to 35 mph resulted in visibility of 1 mile or less in the late afternoon and early evening of March 5.
Winter Weather, Murray
- When
- March 5, 2:00 PM CST to 10:00 PM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
While snowfall totaled just 0.7 inch near Currie, the snow was preceded by a period of light freezing rain in the afternoon that resulted in less than one-tenth of an inch ice accumulation.
Winter Weather, Cottonwood
- When
- March 5, 2:00 PM CST to 7:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
A period of light freezing rain in the afternoon resulted in less than one-tenth of an inch ice accumulation at Windom.
Winter Weather, Nobles
- When
- March 5, 2:00 PM CST to 5:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Social Media
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
While snow accumulation was less than one-half inch, a period of light freezing rain in the afternoon resulted in less than one-eighth of an inch ice accumulation at Brewster.
Winter Weather, Jackson
- When
- March 5, 2:00 PM CST to 4:30 PM CST
- Where
- Jackson forecast zone
- Reported by
- Social Media
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
While snow accumulation was less than one-half inch, a period of light freezing rain in the afternoon resulted in one-tenth of an inch ice accumulation at Heron Lake.
Hail, Jackson
- When
- March 5, 2:12 PM CST to 2:13 PM CST
- Where
- Jackson County, 0.85 mi NE of Jackson
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 43.630, -94.990
Winter Weather, Lyon
- When
- March 5, 3:00 PM CST to March 6, 12:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snowfall totaled 3.0 inches at Minneota and 2.5 inches at Marshall. Northwest wind gusts 30 to 35 mph resulted in visibility of 1 mile or less in the late afternoon and early evening of March 5.
Winter Weather, Lincoln
- When
- March 5, 4:00 PM CST to 11:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snowfall totaled 4.0 inches 8 miles southeast of Hendricks. Northwest wind gusts 30 to 40 mph resulted in visibility of 1 mile or less in the late afternoon and early evening of March 5.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, March 5, 20227 deaths · 6 injured · $223 million · EF4 · 36 events
- Tornado and Flooding in Wisconsin, March 5, 2022$382,000 · EF1 · 11 events
- Tornado and Damaging Winds in Illinois, March 5, 2022$60,000 · EF1 · 5 events
- Tornadoes and Hail in Iowa, March 5, 2022EF1 · 19 events
- Tornado and Damaging Winds in Illinois, March 5, 2022EF1 · 11 events
- Tornado and Hail in Illinois, March 5 to 6, 2022EF0 · 31 events
- Damaging Winds in Illinois, March 5, 202270 kt wind · 29 events
- Hail and Damaging Winds in Missouri, March 5 to 6, 2022$30,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Missouri, March 5, 20221.75 in hail · 25 events
- Winter Storm and Winter Weather in South Dakota, March 5 to 6, 202224 events
- Ice Storm and Winter Weather in Michigan, March 5 to 6, 20229 events
- Winter Weather in Iowa, March 5, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016033, 1016024, 1016029, 1016030, 1016034, 1016035, 1016026, 1016022, 1016021.